Forum topic

12 posts / 0 new
Last post
Tracy Snashall
post PICC insertion reaction
Since starting to place PICC's with ultrasound about 1 year ago, (placing approx. 100 per month) we have had this happen about 6 times and wonder if anyone can offer any feedback if this has happened to their patients and what is the cause...... About 5-10 minutes after the PICC has been inserted, line flushed, and dressing on - the patient becomes red in the face/neck, complains of stabbing pain in the shoulder blades, and has mild shortness of breath.  Vital signs are normal, chest x-ray with PICC in proper placement and symtoms are resolved within about 5 minutes, and no further symptoms develop again. Have asked several people, including IR, and heard several possible reasons for this reaction but no definitive explanation.  These patients have seemed quite anxious prior to PICC insertion....not sure if this could be a contributing factor.  Thanks. 
Donna
I have had two type

I have had two type reactions and have known about two others.  The symptoms you have discribed are similar.  One of these patients was a pediatric and all of the patients were very anxious prior to insertion.  In all instances the picc was pulled just after the insertion, and in three of the cases a radoilogy picc was inserted hours after the reaction. None experienced furthur symptoms. All the patients were young. 

One of the patients I had done happened to be on a monitor at the time.  Patient became very flushed, complaints of SOB however pulse ox remained 100%.  The cardiac monitor had slight increase in heart rate but not tachy. Vital signs were normal.

All the catheters at that time were silicone.

No reactions since changed product to poly.

Jean Malwitz
Jean Malwitz,CRNI One nusre

Jean Malwitz,CRNI

One nusre that works with me had a patient react oddly during a picc insertion. I asked her if she was sure that the filter straw she used to draw up the saline was not the one used for the Lidocaine. Don't know if this is a possibility in your case.  

Jean Malwitz,CRNI

Jean Malwitz
Jean Malwitz,CRNI
Jean Malwitz,CRNI

Jean Malwitz,CRNI

nancymoureau
This sounds like Mast Cell
This sounds like Mast Cell Activation Syndrome, similar to the reactions associated with the LANDMARK Catheter in the 90s. Here is an exerpt from PICC Excellence training manual on the subject:

Mast Cell Activation Syndrome Mast Cell Activation Syndrome is caused by the activation of the body’s immune response to a foreign material. An allergy is a condition where the body reacts with unusual sensitivity to a foreign body or substance. Just under the skin are capillaries carrying blood with circulating red and white blood cells. The tissues of the dermis house specialized immune cells referred to as Mast Cells. Any type of allergic reaction is due to the response of mast cells to an allergen. When a foreign material is inserted into our body rejection can occur from the activation of the mast cells. The end result of Mast Cell Activation is a local inflammatory response, with redness, tissue swelling, can lead to itching, welt formation, vasovagal type responses and fainting. Treatment for Mast Cell Activation is determined by the intensity of the allergic response. Antihistamines will usually manage the inflammation caused by the mast cell degranulation. In severe situations adrenaline/epinephrine may be ordered by the physician. Mast Cell Activation Syndrome may appear like catheter material reaction or vasovagal responses. Prevention of the syndrome may not be possible. Careful history documentation can help others to be alert to the potential for this problem.

 

Nancy Moureau, BSN, CRNI

PICC Excellence, Inc www.piccexcellence.com

Nancy L. Moureau, BSN, CRNI, CPUI, VA-BC

PICC Excellence, Inc

 

lynncrni
I would agree that the
I would agree that the original reaction described was probably a Mast Cell Activation Syndrome, however I have some concerns about Nancy's description of it. Allergy is the immunologic side of the situation that stimulates mast cells to release histamine, however there is a non-immunologic side that is not dependent upon the true allergy or antigen-antibody reaction. One the nonimmunologic side, the causes are physical or chemical trauma. Red man syndrome from vancomycin is in this category. Physical stimulation of the mast cells located in the subcutaneous tissue (10,000 cells per cc mm of tissue, specifically close to veins and nerves) can occur from catheter advancement. Patients that are also on beta blockers, ACE inhibitors, and morphine are at a greater risk because these drugs also cause the chemical stimulation of the mast cells - physical + chemical stimulation = the reaction. So this is not an allergy to anything. Lynn

Lynn Hadaway, M.Ed., RN, BC, CRNI

Lynn Hadaway Associates, Inc.

126 Main Street, PO Box 10

Milner, GA 30257

Website http://www.hadawayassociates.com

Office Phone 770-358-7861

Mats Stromberg
So Lynn, if I understand you

So Lynn,

if I understand you correctly. This is the mast cells releasing histamines as a response to the mechanical reaction of catheter advancement. Right? How usual is this? Is there a difference in the incidence with regards to catheter material or any other known factor except for the medications that you mentioned?

So treatment would be anthistamines? Could this get really dangerous?

Catheter could be kept in place and used as planned?

Risk for reaction again at removal?

Thanks, Mats

Karolinska Univ Hospital in Stockholm

lynncrni
Yes, the mechanical
Yes, the mechanical irritation during catheter advancement caused the stimulation of the mast cell which then released the histamine. The reports of this are more frequent with a midline catheter than with a PICC but it can happen with both. This is not related to the type of catheter material. Several years ago, I worked for a catheter manufacturer experiencing this problem with the midlines. The common assumption was that the patient was allergic to the material, however studies proved that this was not the case. There was histamine challenge tested from our material which was made of polyurethane and silicone - all were negative. So the presence of the material is not the cause. There have actually been no causation studies but there is plenty of information in the anatomy and physiology literature about the mechanical or physical stimulation of the mast cell so this has been applied to this reaction during catheter insertion with the agreement of leading allergists in this country. This is often confused with vasovagal reaction or a panic attack, so the nurse must be careful to assess the signs and symptoms. I would recommend leaving the catheter in place since the trauma of insertion is passed and the catheter may be needed to give some medications. If severe, epinephrine is the first line of treatment to reverse a serious reaction. Antihistamines may not be enough as the histamine receptors are already blocked by the histamine that has been released. I have never heard of a reaction of this nature at removal. Lynn

Lynn Hadaway, M.Ed., RN, BC, CRNI

Lynn Hadaway Associates, Inc.

126 Main Street, PO Box 10

Milner, GA 30257

Website http://www.hadawayassociates.com

Office Phone 770-358-7861

Mats Stromberg
Thanks for sharing your

Thanks for sharing your knowledge Lynn,

it's so great to also know about rare events before you experience them. This list is real great. Do you know how often this happens?

I tried to find something through pubmed and cinahl, but couldn't find anything? Do you know of any articles?

Mats

lynncrni
This is the best one that I

This is the best one that I can quickly recall:

1.    Leung P, Halpern GM, Gerswhin ME. Evaluation of possible histamine release from human peripheral blood cells using an enzyme immunoassay (HRT) with components of intravenous catheters. Allergy & Immunology. 1993;25:346-353.

This shows that the simple presence of the catheter material does not cause histamine release.

 Any standard medical or nursing physiology textbook will have the information about mast cells, where they are located and what causes them to release histamine immediately. Also, the metabolism of lipids on the cell wall membrane creates leukotrienes and prostaglandins, the agents responsible for the continued signs and symptoms after the initial response from the histamine. 

A lit search using "anaphylactoid reaction" or "idiopathic anaphylaxis" will produce some general information, but nothing specific to catheters. Lynn 

Lynn Hadaway, M.Ed., RN, BC, CRNI

Lynn Hadaway Associates, Inc.

126 Main Street, PO Box 10

Milner, GA 30257

Website http://www.hadawayassociates.com

Office Phone 770-358-7861

pjean
Out of curiousity, what type
Out of curiousity, what type material PICC are you using?
kokotis
mast cell Saw it with

mast cell

Saw it with Landmark in redheads, anxious patients, dehydration

kokotis

Kathy Kokotis

Bard Access Systems

Log in or register to post comments